Minnesota, 2020

Cold in Minnesota, January 18 to 19, 2020

January 18 to 19, 2020 · NWS FSD · 8 events in 8 counties and zones

Brisk winds in advance of the center of strong arctic high pressure brought wind chill readings to -25 to -35 during the overnight and morning of January 19.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Brisk winds in advance of the center of strong arctic high pressure brought wind chill readings to -25 to -35 during the overnight and morning of January 19.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 18, 5:32 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 18, 5:32 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
532 AM CST Sat Jan 18 2020

.SHORT TERM...(Today through Sunday)
Issued at 339 AM CST Sat Jan 18 2020

Strong arctic front working across the forecast area with winds
gusting to 50-60 mph behind the front.  Temperatures plummeting
behind the front, and will struggle to make much of a recovery today
with strong cold air advection.  Pressure rises decrease throughout
the day, but strong cold air advection along with a tight pressure
gradient remain in place. With 40-45 knots at 925 hpa, will keep the
blizzard warning going as is.  With temperatures near zero, wind
chills are already approaching advisory criteria.  Will cover wind
chills within the blizzard warning, but as the winds drop off enough
this evening to allow the blizzard warning to expire, wind chills
will remain a problem through the overnight into Sunday.  Have
issued a wind chill advisory for wind chills up to wind chill
warning criteria, but day shift will need to consider a wind chill
warning for locations along the Buffalo Ridge tonight.

Frigid temperatures are expected tonight into Sunday with
temperatures remaining below zero in many locations. Have wind chill
advisory going through mid-day Sunday, but may need to extend into
Monday before the region sees relief.

.LONG TERM...(Monday through Friday)
Issued at 339 AM CST Sat Jan 18 2020

On Monday there is a moisture starved wave dropping down from
Canada.  Very efficient atmosphere in place with deep dendritic layer
from the surface through 10,000 feet.  Despite the lack of moisture,
have added mention of flurries Monday morning.

Still looks like a warm up is expected through midweek. Thereafter,
the pattern gets fairly active with a series of waves moving through
the region.  Models are still not in great agreement on the various
features, so have left the blend as is for the time being.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 523 AM CST Sat Jan 18 2020

Ground blizzard conditions expected today as strong gusty winds
create blowing snow reducing visibility. As winds slowly decrease
this afternoon from west to east, visibility is expected to
improve. Breezy conditions continue tonight, though visibilities
should eventually improve to VFR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from 6 PM this evening to noon CST Sunday
     for SDZ038>040-052>056-058>062-064>071.

     Blizzard Warning until 6 PM CST this evening for SDZ039-040-
     054>056-061-062-066-067-070-071.

     Blizzard Warning until 3 PM CST this afternoon for SDZ038-050-
     052-053-057>060-063>065-068-069.

MN...Wind Chill Advisory from 6 PM this evening to noon CST Sunday
     for MNZ071-072-080-081-089-090-097-098.

     Blizzard Warning until 6 PM CST this evening for MNZ071-072-080-
     081-089-090-097-098.

IA...Wind Chill Advisory from 6 PM this evening to noon CST Sunday
     for IAZ001>003-012>014-020>022-031-032.

     Blizzard Warning until 6 PM CST this evening for IAZ001>003-
     012>014-020>022-031-032.

NE...Wind Chill Advisory from 6 PM this evening to noon CST Sunday
     for NEZ013-014.

     Blizzard Warning until 6 PM CST this evening for NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jan 18, 5:00 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
500 AM CST Sat Jan 18 2020

SDZ038-052-053-058>060-064-065-068-069-191100-
Beadle-Jerauld-Sanborn-Aurora-Davison-Hanson-Douglas-Hutchinson-
Bon Homme-Yankton-
500 AM CST Sat Jan 18 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Strong northwest winds with gusts up to 60 mph are expected to create
blizzard with whiteout conditions through mid afternoon. Winds will
slowly decrease this afternoon into the evening, but the bitterly
cold temperatures will produce wind chills of 20 to 30 below zero.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills of twenty to twenty five degrees below zero can be
expected through Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-191100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
500 AM CST Sat Jan 18 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong northwest winds with gusts up to 55 mph are expected to
create blizzard with whiteout conditions. Winds will slowly decrease
this evening, but the bitterly cold temperatures will produce wind
chills of 25 to 35 below zero.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills of 20 to 30 below zero can be expected through Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-191100-
Gregory-Brule-Charles Mix-
500 AM CST Sat Jan 18 2020

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Today and tonight.

Strong northwest winds with gusts up to 55 mph are expected to
create blizzard with whiteout conditions into early afternoon. Winds
will slowly decrease this evening, but the bitterly cold
temperatures will produce wind chills of 15 to 25 below zero.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills of 20 to 25 below zero can be expected through Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 18, 6:02 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     BLIZZARD         1 ENE MADISON           44.02N 97.08W
01/18/2020                   LAKE               SD   AWOS

            AWOS STATION KMDS MADISON AIRPORT HAS BEEN
            REPORTING BLIZZARD CONDITIONS FOR THE PAST 3
            HOURS. VISIBILITY HAS BEEN BELOW 1/2 TO 1/4
            MILE, FALLING SNOW, WITH WINDS GUSTING OVER
            55 MPH.

&&

AT
Local storm report, Jan 18, 6:08 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       3 N SIOUX FALLS         43.59N 96.73W
01/18/2020  M7.1 INCH        MINNEHAHA          SD   OFFICIAL NWS OBS

            24 HOUR SNOWFALL TOTAL.

&&

AT
Local storm report, Jan 18, 6:25 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       2 S HURON               44.34N 98.22W
01/18/2020  M6.3 INCH        BEADLE             SD   OFFICIAL NWS OBS

            24 HOUR SNOWFALL TOTAL.

&&

AT
Local storm report, Jan 18, 8:06 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       HULL                    43.19N 96.13W
01/18/2020  E6.0 INCH        SIOUX              IA   PUBLIC

            STORM TOTAL SNOWFALL, RECEIVED REPORT VIA
            SOCIAL MEDIA.

&&

AT
Local storm report, Jan 18, 8:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     BLIZZARD         2 ENE WORTHINGTON       43.63N 95.57W
01/18/2020                   NOBLES             MN   AWOS

            AWOS STATION KOTG WORTHINGTON AIRPORT HAS
            BEEN REPORTING BLIZZARD CONDITIONS FOR THE
            PAST 3.5 HOURS. VISIBILITY HAS BEEN BELOW
            1/2 TO 1/4 MILE, FALLING SNOW, WITH WINDS
            GUSTING OVER 45 MPH.

&&

AT
Local storm report, Jan 18, 9:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY SNOW       4 SSE SIOUX FALLS       43.49N 96.71W
01/18/2020  M7.2 INCH        LINCOLN            SD   CO-OP OBSERVER

            STORM TOTAL SNOWFALL, RECEIVED REPORT VIA
            SOCIAL MEDIA.

&&

AT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Pipestone

When
January 18, 10:00 AM CST to January 19, 10:00 AM CST
Where
Pipestone forecast zone
Reported by
RAWS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Coldest wind chill readings reached -36F around 2230CST January 18 at Pipestone.

Cold/Wind Chill, Lincoln

When
January 18, 11:00 AM CST to January 19, 11:00 AM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Coldest wind chill readings reached -38F at 2200CST January 18 at a location 3 miles south of Hendricks.

Cold/Wind Chill, Lyon

When
January 18, 11:00 AM CST to January 19, 11:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Coldest wind chill readings reached -32F at 2300CST January 18 at Marshall.

Cold/Wind Chill, Murray

When
January 18, 11:00 AM CST to January 19, 11:00 AM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Coldest wind chill readings reached -33F at 2300CST January 18 at Slayton.

Cold/Wind Chill, Nobles

When
January 18, 11:00 AM CST to January 19, 10:00 AM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Coldest wind chill readings reached -35F around 1900CST January 18 at Worthington.

Cold/Wind Chill, Rock

When
January 18, 11:00 AM CST to January 19, 12:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Coldest wind chill readings reached -29F at 2100CST January 18 at Luverne.

Cold/Wind Chill, Jackson

When
January 18, 1:00 PM CST to January 19, 11:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Coldest wind chill readings reached -32F at 0200CST January 19 at Jackson.

Cold/Wind Chill, Cottonwood

When
January 18, 4:00 PM CST to January 19, 11:00 AM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Coldest wind chill readings reached -33F at 0100CST January 19 at Windom.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874286, 874278, 874280, 874283, 874285, 874288, 874271, 874230.